Hail, Russell
- When
- May 24, 6:33 AM CST
- Where
- Russell County, 5.12 mi NW of Milberger
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -98.990
A line of strong to severe thunderstorms raced across Central Kansas during the early morning hours on the 24th, in response to an upper level disturbance approaching from the west. Penny to quarter size hail and 50 to 60 mph winds occurred across Russell and Lincoln counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of strong to severe thunderstorms raced across Central Kansas during the early morning hours on the 24th, in response to an upper level disturbance approaching from the west. Penny to quarter size hail and 50 to 60 mph winds occurred across Russell and Lincoln counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 5:35 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 635 AM CDT TUE MAY 24 2011 .AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU... COMPLICATED SETUP FOR AVIATION TAFS FOR TODAY...WITH TWO EPISODES OF SEVERE WEATHER AFFECTING THE FORECAST AREA TODAY. MORNING CONVECTION WILL AFFECT CENTRAL KS...WITH MVFR CEILINGS AND VSBYS EXPECTED FROM 12-16Z FOR THE KRSL AND KSLN TAF SITES. COULD ALSO SEE SOME GUSTY WINDS FROM TSRA OUTFLOWS...WITH GUSTS TO 35 KTS POSSIBLE AS THE STRONGEST PORTIONS OF THE TSRA ARRIVES. WILL SEE MVFR CEILINGS LINGER ACROSS THE AREA TODAY AND FOR A GOOD PORTION OF THE DAY AS MOISTURE RICH AIR CONTINUES TO STREAM ACROSS THE AREA. THE ONLY AREA THAT WILL STAY VFR UNDER OVC SKIES WILL BE KCNU. NEXT OF ROUND TSRA IS EXPECTED TO DEVELOP ACROSS SOUTH CENTRAL INTO CENTRAL KS AFTER 21Z TODAY. CONFIDENCE IS HIGH ENOUGH IN A POSSIBLE OUTBREAK OF SVR WEATHER TO ADD A TEMPO GROUP FOR THE KICT/KHUT TAFS FOR THIS AFTERNOON. WILL GO VCTS ELSEWHERE...AS TSRA CHANCES ARE PROBABLE BUT LOCATION A LITTLE HARDER TO PIN DOWN. KETCHAM && .PREV DISCUSSION... /ISSUED 338 AM CDT TUE MAY 24 2011/ DISCUSSION... MAIN FORECAST CONCERN WILL BE CHANCE OF A REGIONAL OUTBREAK OF SEVERE WEATHER ACROSS THE AREA THIS AFTERNOON. TODAY: LOW LEVEL MOISTURE TRANSPORT CONTINUES TO INCREASE INTO CEN KS AT THIS TIME...WITH MID LEVEL BAROCLINIC ZONE LOCATED IN THIS AREA. EXPECT THIS AREA TO BE THE INITIAL FOCUS AREA FOR ANOTHER ROUND OF SUNRISE CONVECTION AS MOISTURE INCREASES ALONG THIS ELEVATED BOUNDARY. ALREADY SEEING SIGNS OF THIS TO THE WEST OF CENTRAL KS. IF THIS CONVECTION GETS GOING...COULD SEE THIS AREA CONGEAL INTO SOME KIND OF CONVECTIVE COMPLEX ACROSS CENTRAL KS THIS MORNING...AND SLOWLY DRIFT EAST INTO NORTHEAST KS FOR THE LATE MORNING HOURS. SOUTH OF THE THIS MORNING CONVECTIVE CHANCE...WARM AIR ALOFT WILL KEEP MOST OF SOUTH CENTRAL KS CAPPED FOR MOST OF THE DAYTIME HOURS. THE ONLY EXCEPTION MAY BE ACROSS CENTRAL KS WHERE SOME WIDELY SCATTERED CONVECTION MAY FESTER INTO THE EARLY AFTERNOON. FOCUS THEN SHIFTS TO THE LATE AFTERNOON FOR A REGIONAL OUTBREAK OF SEVERE WEATHER AND POSSIBLE TORNADOES AS A STRONG SHORTWAVE PUSHES INTO PLAINS FOR THE AFTERNOON HOURS. THIS SHORTWAVE WILL HELP A STRONG SFC CYCLONE TO DEVELOP ACROSS SOUTHWEST KS AND LIFT SLOWLY TO THE NORTHEAST WITH A DRY LINE DROPPING SOUTH INTO THE PANHANDLE OF OK. THIS SHORTWAVE WILL WEAKEN THE CAP ENOUGH FOR RAPID SUPERCELL STORM DEVELOPMENT LATE THIS AFTERNOON ALONG THE DRYLINE GENERALLY ALONG A GREAT BEND TO MEDICINE LODGE LINE...WITH BULK SHEAR VERY FAVORABLE FOR ROTATING SUPERCELLS. TO THE EAST OF THIS DEVELOPING SYSTEM...IN THE WARM SECTOR...A WARM AND HUMID AIRMASS WILL BE IN PLACE AS THE STORMS DEVELOP...WITH MLCAPE VALUES RISING INTO THE 3000-4000 J/KG RANGE WITH IMPRESSIVE 0-3KM HELICITY VALUES OF 500 J2/KG2...WITH 0-1KM HELICITY VALUES OF 300 J2/KG2. THIS COMBINATION OF HIGH INSTABILITY AND VERY IMPRESSIVE DIRECTIONAL SHEAR SUGGESTS THAT MOST OF THE AREA COULD BE UNDER THE GUN FOR A WIDESPREAD OUTBREAK OF SEVERE WEATHER WITH VERY LARGE HAIL AND POSSIBLE STRONG LONG LIVED TORNADOES. STORM PREDICTION CENTER HAS ALREADY HOISTED A HIGH RISK FOR MOST OF SOUTH CENTRAL KS...WITH A MODERATE RISK FOR THE REST OF THE AREA. CANNOT STRESS ENOUGH THE HEIGHTENED POTENTIAL FOR SEVERE WEATHER AND POSSIBLE STRONG TO VIOLENT TORNADOES LATE THIS AFTERNOON INTO THIS EVENING. SOME MODEL DIFFERENCES BETWEEN THE GFS AND NAM ON HOW THIS SCENARIO WILL PLAY OUT...BUT BOTH MODELS SUGGEST THAT THE GREATEST RISK APPEARS TO BE ACROSS SOUTH CENTRAL KS ALONG AND SOUTH OF HIGHWAY 50...INCLUDING WICHITA...HUTCHINSON...KINGMAN...AND WELLINGTON. SEVERE WEATHER AND TORNADIC THREAT LOOKS TO PUSH GRADUALLY EAST BY AROUND MIDNIGHT WITH LONG LIVED SUPERCELLS PUSHING INTO NORTHEAST AND SOUTHEAST KS BY LATE THIS EVENING. WED: THE MAIN UPPER LOW LOOKS TO DEEPEN ACROSS NRN KS EARLY ON WED AND BASICALLY CLOSE OFF AND THEN SLOWLY PIVOT SOUTHEAST ACROSS MOST OF ERN KS. COLD CORE NATURE TO THIS SFC LOW WILL LEAD TO STEEP LAPSE RATES ACROSS CEN KS INTO SERN KS FOR THE DAYTIME HOURS ON WED. THIS WILL LEAD TO DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON WED. STEEP LAPSE RATES AND VERTICAL STRETCHING COULD LEAD TO A STRONG STORM OR TWO...DURING THE WARMEST PART OF THE DAY. COOL NATURE TO THE SYSTEM WILL LEAD TO A RATHER COOL DAY FOR WED...WITH TEMPS POSSIBLY ONLY CLIMBING INTO THE LOW 60S IN CEN KS...WITH WIDESPREAD CLOUD COVER EXPECTED. THU-FRI: UPPER LOW MOVES TO THE EAST OF THE AREA FOR THU...WITH A VERY NICE SPRING DAY ON TAP FOR THU....WITH SEASONAL TEMPS AND LIGHT WINDS. BOTH THE GFS AND ECMWF SHOW A WEAK SYSTEM MOVING ACROSS THE NRN PLAINS FOR FRI...BUT THIS SYSTEM LOOKS MOISTURE STARVED...WITH MOST OF THE DYNAMICS WITH THIS IMPULSE STAYING TO THE NORTHEAST OF THE AREA WILL KEEP A LOW POPS ACROSS NORTHEAST KS...BUT NOT TOO CONFIDENT THIS SYSTEM WILL PRODUCE MANY SHOWERS. SAT-MON: A WARMING TREND LOOKS ON TAP FOR THE UPCOMING HOLIDAY WEEKEND...AS BOTH MEDIUM RANGE MODELS NOW COMING AROUND TO A SOLUTION WITH RIDGING SETTING UP OVER THE SRN PLAINS AS AN UPPER LEVEL LOW DEEPENS OVER THE WRN ROCKIES. THIS SET UP WILL LEAD TO WARMER/DRIER AIR MOVING NORTH ACROSS THE PLAINS FOR SAT INTO SUN. ECMWF APPEARS TO BE THE MOST AGGRESSIVE WITH THE WARMUP WHILE THE GFS IS COOLER. PREFER TO GO WITH THE WARMER SOLUTION. EITHER SOLUTION SUGGESTS TEMPS COULD SORE INTO THE 90S BY SUN INTO MON...AS SW WINDS LEAD TO DRY ADIABATIC LAPSE RATES. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 82 61 71 54 / 60 60 50 20 HUTCHINSON 81 59 65 53 / 60 60 70 10 NEWTON 81 60 66 53 / 60 60 60 20 ELDORADO 82 61 70 54 / 60 60 50 20 WINFIELD-KWLD 82 62 73 55 / 60 60 40 20 RUSSELL 77 57 63 51 / 60 70 70 10 GREAT BEND 78 57 63 51 / 50 60 70 10 SALINA 80 59 66 52 / 60 70 70 20 MCPHERSON 80 59 66 53 / 60 70 70 20 COFFEYVILLE 82 65 76 57 / 60 60 50 30 CHANUTE 82 64 73 55 / 50 60 60 40 IOLA 82 63 72 55 / 50 70 60 40 PARSONS-KPPF 82 65 75 56 / 60 60 50 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK...CORRECTED TYPO NATIONAL WEATHER SERVICE WICHITA KS 551 AM CDT TUE MAY 24 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 551 AM CDT TUE MAY 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL KANSAS. THE PRIMARY RISK WOULD BE LARGE HAIL UP TO THE SIZE OF QUARTERS. AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED THIS AFTERNOON INTO THIS EVENING ACROSS THE AREA. SEVERE THUNDERSTORMS WITH TENNIS BALL SIZED HAIL...DAMAGING WINDS OF 60 TO 70 MPH AND TORNADOES ARE POSSIBLE FOR THE ENTIRE AREA. THE AREA OF GREATEST CONCERN FOR POSSIBLE LONG TRACK STRONG TO VIOLENT TORNADOES WILL AFFECT SOUTH CENTRAL KANSAS...MAINLY FOR LOCATIONS SOUTH OF HIGHWAY 50, INCLUDING THE CITIES OF WICHITA, HUTCHINSON, KINGMAN, EL DORADO, WELLINGTON, AND WINFIELD. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL THUNDERSTORM CHANCES WILL EXIST FOR WEDNESDAY WITH A FEW STRONG THUNDERSTORMS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 653 AM CDT TUE MAY 24 2011 KSZ032-047-241215- BARTON-RUSSELL- 653 AM CDT TUE MAY 24 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES... AT 647 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTH OF EMMERAM TO 18 MILES WEST OF OTIS...AND MOVING EAST AT 30 MPH. NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. PEOPLE IN BARTON AND RUSSELL COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE LINE OF STORMS INTENSIFIES AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JAKUB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
733 AM CDT TUE MAY 24 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 AM HAIL 5 NW MILBERGER 38.77N 98.99W
05/24/2011 E0.88 INCH RUSSELL KS LAW ENFORCEMENT
&&
SGSThe Dodge City radar (KDDC), 141 km away, was scanning. The volume nearest the first event began at 12:34 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Winds were estimated around 60 mph.
Winds were estimated around 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308690, 308691, 308692, 308693.